Indiana, 2018Tornadoes and Hail in Indiana, July 20, 2018
July 20, 2018 · NWS IWX · 16 events in 9 counties and zones
Deep low pressure was located over Wisconsin with a warm front extending across northern Indiana. 1000 to 2000 J/KG MLCAPE advected in with area of clearing with effective helicity values in excess of 200 m2/s2.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Deep low pressure was located over Wisconsin with a warm front extending across northern Indiana. 1000 to 2000 J/KG MLCAPE advected in with area of clearing with effective helicity values in excess of 200 m2/s2. Several strong to severe storms developed with intense microbursts in a few spots as well as a weak tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 20, 5:44 AM EST, 31 minutes earlier.
Area forecast discussion, Jul 20, 5:44 AM EST, 31 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
644 AM EDT Fri Jul 20 2018
.SYNOPSIS...
Issued at 300 AM EDT Fri Jul 20 2018
An isolated shower or storm this morning over northeast Indiana and
northwest Ohio will give way to numerous showers and storms this
afternoon...some of which could be strong to severe. High temps will
top out around 80.
&&
.SHORT TERM...(Today and Tonight)
Issued at 300 AM EDT Fri Jul 20 2018
Linear squall line progressing through srn IL hampering convective
development here locally this morning as it subdues better low level
moisture flux/theta-e advection as evident in strong subsidence seen
in GOES 16 water vapor. Eventual decay of this convection should
yield further newd development toward daybreak through ecntrl IN/nw
OH. Otherwise primary development not anticipated til early aftn
tied to vigorous sw disturbance ovr nrn IA wrapping through srn
periphery of upper low and progged into far nw IN by 18Z. At least
partial insolation expected prior with conditional svr risk (wind)
tied to degree of realized sfc based destabilization as effective
shear adequate to support organized convection. However better svr
prospects along with some tor risk seen further south into cntrl IN
where stronger mid level flow overlaps channel of backed sfc flow
and where greater sfc based instability should manifest.
Nevertheless approach of upper low and continued forcing aloft will
keep threat of showers going overnight especially nw half in
proximity to upper low.
&&
.LONG TERM...(Saturday through Thursday)
Issued at 300 AM EDT Fri Jul 20 2018
Upper low over srn lake MI to start the period will quickly drop swd
into the TN valley by late Sun. Decent deformation based forcing
expected Sat within as yet still vigorous circulation aloft.
Thereafter feature opens up and weakens with general drying
spreading n-s following across the area Sun. Consensus blend
generally accepted here with decaying shower threat with time late
Sat night through Sun evening.
Thereafter followed EC/GEM composite taking associated mid level
trough influence east which has been the going trend as GFS
continues to to suffer from its typical convective feedback. Mon/Tue
aftn pops could be dropped yet will hold for another model
cycle/continuity.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday Morning)
Issued at 640 AM EDT Fri Jul 20 2018
Small line of storms developed SW of KFWA and will be clear of the
airport by valid time with no further development expected until
near/after 18Z so any mention removed from the TAFs to start with.
VCSH mention also removed from KSBN until arrival of convective
chances this afternoon. Still looks like greatest impacts will be
KFWA after 20Z but KSBN will likely see the starts of the line of
storms develop near them and move east. Increased wind threat
could occur, especially KFWA that would warrant much stronger
winds, but confidence low so will not highlight.
Scattered showers may persist overnight at both sites but are not
reflected at this time given potential impacts of afternoon
convection. Left mention of some fog/stratus in the forecast.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 6 PM EDT this evening for LMZ043-046.
&&
SYNOPSIS...T
SHORT TERM...T
LONG TERM...T
AVIATION...Fisher
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 20, 3:24 AM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
424 AM EDT Fri Jul 20 2018
MIZ077>081-210900-
Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-
424 AM EDT Fri Jul 20 2018
This hazardous weather outlook is for portions of southwest
Michigan.
.DAY ONE...Today and Tonight
Thunderstorms are expected this afternoon. Some storms could be strong
to severe with gusty winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
High risk for rip currents on Lake Michigan Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
INZ003>009-012>018-020-022-023-210900-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-
424 AM EDT Fri Jul 20 2018 /324 AM CDT Fri Jul 20 2018/
This hazardous weather outlook is for portions of northern Indiana.
.DAY ONE...Today and Tonight
Thunderstorms are expected this afternoon. Some storms may be severe
with damaging winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
High risk for rip currents on Lake Michigan Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
OHZ001-002-004-005-015-016-025-210900-
Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Allen OH-
424 AM EDT Fri Jul 20 2018
This hazardous weather outlook is for portions of northwest Ohio.
.DAY ONE...Today and Tonight
Thunderstorms are expected this afternoon. Some storms could be strong
to severe with gusty winds.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
INZ024>027-032>034-OHZ024-210900-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Van Wert-
424 AM EDT Fri Jul 20 2018
This hazardous weather outlook is for portions of northern Indiana
and northwest Ohio.
.DAY ONE...Today and Tonight
Thunderstorms are expected this afternoon. Some storms may be severe
with damaging winds and perhaps a tornado.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
LMZ043-046-210900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
424 AM EDT Fri Jul 20 2018
This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.
.DAY ONE...Today and Tonight
An isolated thunderstorm is possible this afternoon. Hazardous
conditions for small craft will exist through this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Hazardous conditions for small craft are expected Saturday.
&&
Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx
Event by event
13 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Steuben
- When
- July 20, 6:15 AM EST to 6:16 AM EST
- Where
- Steuben County, 1.73 mi NE of Angola
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.650, -84.980
Emergency management officials reported damage to several large trees. Examination of pictures and radar data suggests classic downburst winds of around 70 mph.
Thunderstorm Wind, La Porte
- When
- July 20, 11:46 AM CST to 11:47 AM CST
- Where
- La Porte County, 0.86 mi NW of Trail Creek
- Measured
- 50 kt (58 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.710, -86.880
Local media reported a tree limb fell onto a vehicle at the intersection of Greenwood and Woodland Ave in Michigan City. The impact caused a fire, with a 25 year old female driver having to be extricated. She was reported in critical condition at the time with no further details available on her condition.
Tornado, Marshall
- When
- July 20, 12:53 PM EST to 12:55 PM EST
- Where
- Marshall County, 1.33 mi SSE of Lake of the Woods to 1.24 mi SE of Lake of the Woods
- Rating
- EF0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 41.382, -86.220
Drone pictures indicate that a disorganized tornado touched down southwest of the intersection of County Road 6B and Ironwood Road. The NW corner of a barn suffered damage to a cinder block wall. Corn was observed laid down in a semi convergent pattern as the tornado moved northeast across 6B and eventually Ironwood Road where some tree branches were broken along Issac Sells Ditch. The tornado lifted at this point with no further damage noted.
Thunderstorm Wind, Marshall
- When
- July 20, 1:05 PM EST to 1:06 PM EST
- Where
- Marshall County, Bourbon
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.300, -86.120
Local media reported a tree was blown down across a local road.
Thunderstorm Wind, Kosciusko
- When
- July 20, 1:06 PM EST to 1:07 PM EST
- Where
- Kosciusko County, Etna Green
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.280, -86.050
Emergency management officials reported tree limbs were blown down along with damage to a grain bin and barn. Corn in a nearby field was also flattened. No indications of a circulation were noted, with damage most likely from an intense microburst around 70 mph.
Thunderstorm Wind, Elkhart
- When
- July 20, 1:15 PM EST to 1:16 PM EST
- Where
- Elkhart County, Nappanee
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 41.450, -86.000
Local media reported a barn suffered mainly roof damage.
Thunderstorm Wind, Kosciusko
- When
- July 20, 1:25 PM EST to 1:26 PM EST
- Where
- Kosciusko County, 2.95 mi SSE of Burket
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.110, -85.950
Emergency management officials reported several trees were blown down.
Thunderstorm Wind, Kosciusko
- When
- July 20, 1:35 PM EST to 1:36 PM EST
- Where
- Kosciusko County, 1.38 mi S of Clunette
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.300, -85.930
Three power poles were snapped onto a local road.
Thunderstorm Wind, Kosciusko
- When
- July 20, 1:36 PM EST to 1:37 PM EST
- Where
- Kosciusko County, 1.71 mi ENE of Beaver Dam
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.090, -85.970
Emergency management officials reported extensive tree damage in and around the Silver Lake and Beaver Dam Lake area. A weak circulation was noted on radar in the area, but damage was laid out in a southeasterly direction, suggesting a microburst of 70 to 80 mph impacted the area.
Thunderstorm Wind, Elkhart
- When
- July 20, 1:40 PM EST to 1:41 PM EST
- Where
- Elkhart County, 3.79 mi SSW of Bristol
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.670, -85.850
Multiple tree limbs were reported blown down.
Tornado, Wabash
- When
- July 20, 2:14 PM EST to 2:15 PM EST
- Where
- Wabash County, 2.5 mi SW of Lincolnville to 1.71 mi SW of Lincolnville
- Rating
- EF0
- Path length
- 0.8 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.728, -85.718
A tornado touched down north of the intersection of E CR 700 S and|S CR 390 E where three trees were uprooted, several tree branches|broken and a roof removed from an outbuilding. The tornado|continued northeast, crossing S America Road where trees were|uprooted and tree limbs broken at a residence where it lifted.
Hail, Wabash
- When
- July 20, 2:22 PM EST to 2:23 PM EST
- Where
- Wabash County, Lincolnville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.750, -85.680
Emergency management officials reported hail to the size of quarters lasted for about 30 seconds.
Thunderstorm Wind, Noble
- When
- July 20, 2:35 PM EST to 2:36 PM EST
- Where
- Noble County, 0.86 mi SE of Kendallville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.440, -85.260
Emergency management officials reported a large tree limb came down onto power lines at the Noble County Fairgrounds.
Thunderstorm Wind, Wells
- When
- July 20, 3:00 PM EST to 3:01 PM EST
- Where
- Wells County, 0.87 mi NW of Craigville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.790, -85.110
A trained spotter reported a 13 inch diameter tree blown down with several large tree branches also down.
Thunderstorm Wind, Wells
- When
- July 20, 3:00 PM EST to 3:01 PM EST
- Where
- Wells County, 1.48 mi NNE of Tocsin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.850, -85.110
A trained spotter reported damage to roof shingles on a home near County Road 700 N and 600 E, as well as nearby crop damage.
Thunderstorm Wind, Blackford
- When
- July 20, 3:20 PM EST to 3:21 PM EST
- Where
- Blackford County, Hartford City
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.450, -85.370
Trained spotters reported a partially rotten tree was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 20 to 23, 20185 deaths · 1 event
- Heat in Arizona, July 20, 20184 deaths · 3 events
- Tornadoes and Flash Flooding in Kentucky, July 20, 2018$1.1 million · EF1 · 110 events
- Tornadoes and Flood in Indiana, July 20, 20181 injured · $770,000 · EF1 · 27 events
- Damaging Winds in Mississippi, July 20 to 21, 2018$655,000 · 74 kt wind · 23 events
- Hail and Damaging Winds in Tennessee, July 20 to 21, 2018$116,000 · 1.75 in hail · 54 events
- Hail and Damaging Winds in Arkansas, July 20 to 21, 2018$182,000 · 2.75 in hail · 24 events
- Tornado and Flooding in Indiana, July 20, 2018$63,000 · EF1 · 14 events
- Tornado and Hail in Missouri, July 20 to 21, 2018$83,000 · EF0 · 18 events
- Hail and Damaging Winds in Indiana, July 20, 2018$142,000 · 83 kt wind · 4 events
- Lightning Strike in Georgia, July 20, 2018$150,000 · 1 event
- Damaging Wind in Michigan, July 20, 2018$50,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771901, 771890, 771898, 771899, 771895, 771892, 771897, 771894, 771896, 771893, 771902, 771905, 771900, 771903, 771904, 771891.